Kansas, 2014

Damaging Winds in Kansas, August 22, 2014

August 22, 2014 · NWS ICT · 2 events in 1 county or zone

An isolated severe thunderstorm produced 60 to 70 mph winds in Central Reno County late in the afternoon on the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated severe thunderstorm produced 60 to 70 mph winds in Central Reno County late in the afternoon on the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 22, 2:29 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 22, 2:29 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
329 PM CDT FRI AUG 22 2014

.SYNOPSIS...
ISSUED AT 329 PM CDT FRI AUG 22 2014

SCATTERED THUNDERSTORMS HAVE BEEN PRESENT ACROSS CENTRAL AND
EASTERN KANSAS THROUGH THE DAY TODAY. ELSEWHERE ACROSS SOUTHERN
KANSAS TEMPERATURES HAVE SOARED INTO THE UPPER 90S AND LOW 100S
WITH HEAT INDICES NEAR AND EXCEEDING 105 ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS. TEMPERATURES ARE COOLER NORTH OF THE BOUNDARY
THAT BISECTS THE CENTRAL PART OF THE STATE.

BILLINGS WRIGHT

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 329 PM CDT FRI AUG 22 2014

HEAT INDICES HAVE REACHED BETWEEN 103 AND 109 THIS AFTERNOON
ACROSS MUCH OF THE AREA AND A HEAT ADVISORY HAS BEEN ISSUED.

THE NEXT WAVE THAT IMPACTS THE REGION IS OVER THE FOUR CORNERS AND
WILL LIFT NORTHEAST ACROSS THE AREA. IN RESPONSE TO THIS WAVE A
SURFACE LOW WILL DEVELOP ACROSS EASTERN COLORADO AND WESTERN
KANSAS AND TRACK NORTHWARD OVER NEBRASKA AS THE WAVE LIFTS OVER
THE NORTHERN PLAINS. AS THE WAVE ROTATES IT WILL INFLUENCE THE
AREA A COUPLE OF TIMES. THE TRACK OF THE SURFACE LOW WILL PROVIDE
PRECIPITATION CHANCES FOR WESTERN KANSAS AND NEBRASKA...WITH
LIMITED CHANCES OVER CENTRAL AND SOUTH CENTRAL KANSAS THROUGH THE
WEEKEND. THERE COULD BE SOME CHANCES FOR PRECIPITATION TONIGHT
ACROSS CENTRAL KANSAS ALONG THE WARM FRONT...BUT FEEL BETTER
CHANCES WILL BE FURTHER NORTH INTO NEBRASKA BY LATE EVENING.
ANOTHER CHANCE WILL BE PRESENT OVER CENTRAL KANSAS LATE SATURDAY
AFTERNOON...BUT CONFIDENCE IS LOW. A SURFACE BOUNDARY WILL STALL
OUT FROM THE EARLIER WAVE OVER SOUTHERN NEBRASKA INTO NORTH
CENTRAL AND NORTHWEST KANSAS. AREAS NORTH OF THE BOUNDARY WILL
HAVE HIGHER CHANCES FOR PRECIPITATION.

TEMPERATURES WILL REMAIN HOT THROUGH THE WEEKEND WITH HIGHS IN THE
90S AND NEAR TO JUST EXCEEDING 100.

BILLINGS WRIGHT

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 329 PM CDT FRI AUG 22 2014

CURRENTLY THE FORECAST LOOKS TO COOL DOWN SOME FOR THE EXTENDED AS
A POSITIVELY TILTED TROUGH MOVES ACROSS THE AREA. THE TIMING IS
QUESTIONABLE AMONGST THE GUIDANCE...BUT PRECIPITATION CHANCES AND
THE COOL DOWN CHANCES INCREASE BY TUESDAY NIGHT INTO WEDNESDAY.
THE ECMWF LINGERS THE BOUNDARY AND THUS PRECIPITATION AROUND
LONGER THAN THE GFS...SO THERE IS UNCERTAINTY IN THE LONGEVITY OF
THE PRECIPITATION. DESPITE THE TIMING UNCERTAINTY THE SYSTEM
SHOULD EXIT TO THE EAST BY FRIDAY AND THE BEGINNING OF LABOR DAY
WEEKEND LOOKS DRY AND SLIGHTLY COOLER.

BILLINGS WRIGHT

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1236 PM CDT FRI AUG 22 2014

ISOLATED TO WIDELY SCATTERED HIT-OR-MISS THUNDERSTORMS WILL
CONTINUE TO AFFECT CENTRAL TO EAST-CENTRAL KS THROUGH MID-
AFTERNOON OR SO. INCLUDED VCTS AT SLN-HUT FOR A FEW HOURS THIS
AFTERNOON. ANOTHER ROUND OF STORMS IS POSSIBLE FROM LATE THIS
AFTERNOON THROUGH EVENING OVER WESTERN...CENTRAL...NORTHERN
KS...IN VICINITY OF A NORTHWARD-RETREATING FRONTAL BOUNDARY. RSL
HAS THE BEST CHANCE OF BEING AFFECTED BY THIS ACTIVITY...SO
INCLUDED VCTS THERE THIS EVENING.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75 100  74  99 /  10  10  10  10
HUTCHINSON      75 100  73  98 /  20  10  20  20
NEWTON          75  99  74  99 /  10  10  20  20
ELDORADO        75 100  75  99 /  10  10  10  10
WINFIELD-KWLD   75 100  74 100 /  10  10   0  10
RUSSELL         73  98  73  94 /  30  20  20  20
GREAT BEND      72  99  73  95 /  30  20  20  20
SALINA          74  99  74  97 /  20  10  20  20
MCPHERSON       74  99  73  98 /  20  10  20  20
COFFEYVILLE     74  99  73  99 /  10  10   0   0
CHANUTE         74  99  73  99 /  10  10   0   0
IOLA            74  99  73  99 /  10  10   0   0
PARSONS-KPPF    74  99  73  99 /  10  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 22, 3:01 PM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
401 PM CDT FRI AUG 22 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
401 PM CDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

HIT-OR-MISS ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WITH GUSTY
WINDS AND HEAVY DOWNPOURS ARE POSSIBLE AREAWIDE THROUGH THE
AFTERNOON AND EARLY EVENING. THERE WILL BE ANOTHER CHANCE OVER
WESTERN...CENTRAL AND NORTHERN KANSAS FROM THIS EVENING INTO THE
OVERNIGHT HOURS...AFFECTING LOCATIONS MAINLY NORTHWEST OF A LYONS
TO SALINA LINE.

AFTERNOON HEAT INDICES ARE BETWEEN 103 AND 109 ACROSS MUCH OF
THE AREA. BE CAUTIOUS IF YOU MUST BE OUTDOORS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT INDICES FROM 100 TO 105 ARE LIKELY ACROSS THE ENTIRE REGION
FOR THE WEEKEND.

THUNDERSTORMS ARE POSSIBLE FROM SATURDAY NIGHT THROUGH THURSDAY.
THE BETTER CHANCES OF MORE WIDESPREAD THUNDERSTORMS SHOULD OCCUR
ON TUESDAY NIGHT AND WEDNESDAY AND POSSIBLY INTO THURSDAY. STRONG
THUNDERSTORMS WILL BE POSSIBLE EACH DAY WITH GUSTY WINDS AND SMALL
HAIL AS THE MAIN RISK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BILLINGS WRIGHT

In the hours before

Special weather statement, Aug 22, 2:01 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
301 PM CDT FRI AUG 22 2014

KSZ053-069-070-222030-
BUTLER-CHASE-GREENWOOD-
301 PM CDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN CHASE COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN GREENWOOD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 330 PM CDT

* AT 259 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR CASSODAY...OR 17 MILES
  NORTHEAST OF EL DORADO...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CASSODAY AND MATFIELD GREEN.

SMALL HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3825 9653 3802 9634 3793 9673 3808 9683
TIME...MOT...LOC 2000Z 241DEG 20KT 3803 9669

LAWSON
Special weather statement, Aug 22, 2:42 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT FRI AUG 22 2014

KSZ069-070-222100-
BUTLER-GREENWOOD-
342 PM CDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHERN GREENWOOD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 400 PM CDT

* AT 338 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM 7 MILES
EAST OF HAMILTON...TO 8 MILES WEST OF HAMILTON...TO 12 MILES SOUTH
OF CASSODAY...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAMILTON...MADISON AND THRALL.

WINDS TO 50 MPH...FREQUENT LIGHTNING AND LOCALLY VERY HEAVY RAINFALL
ARE POSSIBLE WITH THESE STORMS.

&&

LAT...LON 3777 9677 3804 9660 3809 9650 3809 9636
      3816 9636 3818 9632 3818 9596 3817 9595
      3784 9596
TIME...MOT...LOC 2041Z 245DEG 14KT 3799 9601 3797 9629
          3788 9655

KLEINSASSER
Special weather statement, Aug 22, 2:54 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
354 PM CDT FRI AUG 22 2014

KSZ069-070-222115-
BUTLER-GREENWOOD-
354 PM CDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHERN GREENWOOD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 415 PM CDT

* AT 351 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
EAST OF HAMILTON...TO 11 MILES SOUTHEAST OF CASSODAY...MOVING
NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAMILTON...MADISON...VIRGIL AND THRALL.

WINDS TO 50 MPH...SMALL HAIL...FREQUENT LIGHTNING AND LOCALLY HEAVY
RAIN ARE POSSIBLE WITH THESE STORMS.

&&

LAT...LON 3783 9596 3776 9678 3809 9659 3809 9636
      3818 9636 3818 9634 3818 9596 3817 9595
      3795 9596 3794 9595
TIME...MOT...LOC 2053Z 242DEG 11KT 3798 9601 3790 9655

KLEINSASSER
Special weather statement, Aug 22, 3:23 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
423 PM CDT FRI AUG 22 2014

KSZ070-222200-
GREENWOOD-
423 PM CDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN GREENWOOD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 500 PM CDT

* AT 421 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES
  EAST OF HAMILTON TO 8 MILES WEST OF EUREKA...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EUREKA...VIRGIL AND EUREKA AIRPORT.

SMALL HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3776 9596 3774 9653 3809 9652 3809 9636
      3810 9636 3814 9595
TIME...MOT...LOC 2123Z 264DEG 22KT 3801 9599 3787 9642

LAWSON
Special weather statement, Aug 22, 3:35 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CDT FRI AUG 22 2014

KSZ067-222200-
RENO-
435 PM CDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 500 PM CDT

* AT 432 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF PENALOSA...OR 16
  MILES NORTHWEST OF KINGMAN...MOVING NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SYLVIA...ARLINGTON AND LANGDON.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3798 9847 3795 9808 3773 9825 3775 9846
TIME...MOT...LOC 2135Z 190DEG 13KT 3780 9833

LAWSON
Special weather statement, Aug 22, 4:14 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
514 PM CDT FRI AUG 22 2014

KSZ067-222245-
RENO-
514 PM CDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 545 PM CDT

* AT 510 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR ARLINGTON...OR 15 MILES NORTH
  OF KINGMAN...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ARLINGTON...ABBYVILLE AND PARTRIDGE.

SMALL HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3809 9827 3808 9795 3776 9806 3778 9833
TIME...MOT...LOC 2214Z 204DEG 20KT 3788 9820

LAWSON

The radar

The Wichita radar (KICT), 74 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Reno

When
August 22, 4:25 PM CST to 4:35 PM CST
Where
Reno County, 3 mi WSW of Arlington
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
37.883, -98.231

A tractor trailer was blown over on K-61. No injuries were reported.

Thunderstorm Wind, Reno

When
August 22, 4:57 PM CST to 5:00 PM CST
Where
Reno County, 7 mi E of Hutchinson
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.070, -97.791

Multiple power lines were blown down on U.S. Highway 50. The time off occurrence is based on report of gust in the vicinity.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533874, 533875.